Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 182, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 27, 2024, 3:43 PM CDT for Iowa County, Johnson County, Keokuk County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2024, 3:43 PM CDT (20:43 UTC)
- Expired
- May 27, 2024, 4:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Iowa County, IA, Johnson County, IA, Keokuk County, IA
The radar
The Quad Cities radar (KDVN), 113 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:36 PM CDT, 1 hour 7 minutes earlier. Its key messages:
- Strong storms possible through early this evening.
- Scattered storms possible Tuesday afternoon.
- Wet pattern late in the week into early next week.
Area forecast discussion, May 27, 2:36 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 236 PM CDT Mon May 27 2024 .KEY MESSAGES... - Strong storms possible through early this evening. - Scattered storms possible Tuesday afternoon. - Wet pattern late in the week into early next week. && .SHORT TERM /THROUGH TUESDAY/... Issued at 235 PM CDT Mon May 27 2024 This afternoon into early this evening: Deep trough in the Great Lakes region has spokes of vorticity in the northwest flow. One of those comes across this afternoon into early this evening which will trigger scattered showers and thunderstorms. SPC has a MRGL risk, level 1 of 5, over the entire forecast area. Any stronger storm may produce winds up to 60 mph and hail up to one inch. These storms will be moving southeast at 45 mph so heavy rainfall would be brief. With the loss of heating the storms will end by early this evening. Overnight: Partly cloudy skies and comfortable temperatures with lows bottoming out in the lower 50s at most locations. Tuesday: Another vorticity maximum arrives from the northwest during the afternoon into early evening. Forecast soundings indicate weak shear and minimal instability (less than today) so strong storms are not expected. Highs in the upper 60s north to mid 70s south. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Issued at 235 PM CDT Mon May 27 2024 Wednesday through Thursday: The deep trough shifts to the east while a high pressure ridge builds into our area. This allows for a delightful couple of days, with plenty of sunshine and pleasant temperatures. Enjoy the respite from the recent bouts of storminess but unfortunately this nice weather will be brief. Highs will be in the comfortable upper 60s to mid 70s, with lows in the mid 40s to lower 50s. Friday through early next week: Another wet pattern setting up as global models indicate a return to a zonal flow. A series of short waves in the flow will trigger several rounds of showers and thunderstorms. However, way too early to determine the severe threat or rain amounts. Stay tuned! Highs will be in the 70s Friday and Saturday, and into the 80s Sunday and Monday. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1239 PM CDT Mon May 27 2024 Isolated to scattered showers and a few thunderstorms will move southeast across portions of the area this afternoon. Kept mention of pcpn out of the tafs for now as coverage too low. However, amendments will need to be made if any clusters or short lines of storms develop and heads toward any terminals. && .HYDROLOGY... Issued at 1110 AM CDT Mon May 27 2024 Rainfall the past 24 hours was not as widespread as two days ago. Although not as heavy, amounts of 0.5 to 1 inch fell across northeast Iowa and parts of Wisconsin and Illinois. River forecasts have not changed all that much. Crests are working down the tributary rivers of eastern Iowa with new crests working down the tributaries of northern Illinois. The flood watches continues for the Skunk River at Augusta, IA and the Mississippi River at New Boston. Attenuation of the flood crest on the Skunk River brings a lower confidence that flood stage will be achieved at Augusta, Iowa. On the Mississippi, the forecast rise at New Boston is due to a combination of routed flow and the expected Cedar/Iowa flow arriving immediately downstream. The Cedar/Iowa flow will result in backwater effects but there is still some uncertainty regarding the timing of this flow. If the Cedar/Iowa flow and Mississippi routed flow constructively interfere with each other, that is arrive at the same time, then the probability of New Boston achieving flood stage is much higher. If deconstructive interference occurs, that is the flows arrive at different times, the the probability of New Boston reaching flood stage would be lower. Right now the probabilities of New Boston reaching flood stage are about 45-50 percent. After a brief reprieve this week, the active weather pattern will resume next weekend and into the following week. The Climate Prediction Center has a 35-38 percent probability favoring above normal precipitation into the first week of June. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Haase LONG TERM...Haase AVIATION...Haase HYDROLOGY...08
Hazardous weather outlook, May 27, 3:47 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Mon May 27 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-280900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Mon May 27 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Isolated to scattered showers and thunderstorms are possible this afternoon into the early evening. Some of these storms could be severe and there is a marginal or level 1 out of 5 risk of severe thunderstorms across the entire area. The primary risks are damaging winds and lightning with a secondary risk of hail. Portions of the Wapsipinicon, Cedar, Skunk, Iowa , and Mississippi Rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and early evening. GENERAL STORM MOTION OF THE DAY: Toward the southeast around 45 mph. DC
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:34 AM CDT | River Flood Warning | DVN | Buchanan, Linn | 26 hr |
| May 27, 2:48 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Linn | 42 min |
| May 27, 3:29 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 46 min |
| May 27, 4:04 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 41 min |
| May 27, 4:09 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Linn | 51 min |
| May 27, 4:41 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 49 min |
| May 27, 4:53 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jones, Scott | 52 min |
| May 27, 5:21 PM CDT | Special Weather Statement | DVN | Van Buren | 39 min |
| May 27, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jackson, Jones | 15 min |
| May 27, 5:38 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Louisa | 34 min |
| May 27, 5:40 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 50 min |
| May 27, 5:43 PM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| May 27, 6:16 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 44 min |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Whiteside | 41 min |
| May 27, 6:21 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 26 min |
| May 27, 6:55 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.